I am a child/adult psychiatrist in Austin, TX and I have been treating a boy with Tourette’s for 3 years. He is now 12. Up until last month, he has presented with moderate multiple tics, mostly motor (mouth grimace, eye roll, foot twisting), but he does sniff and grunt sometimes. He also has had some OCD symptoms (wanting symmetry) and some chronic low-level defiance. He has suffered some depressive symptoms but no severe episodes that I’ve seen. ADD hasn’t been a problem. He is a very likable, smart child with good artistic and social skills…
Last month he told me that green monsters wearing rat skins are trying to get him. The monsters started as nightmares, but he now sees them at school, in cars, at home. In his dreams he smells them, but not when he’s awake. He says they get very angry when he talks about them to others. He says they aren’t real, but is still pretty scared. His mood, schoolwork and sleep patterns are unchanged.
There have been no medication changes in 5 months and he has been taking: Zoloft 200 q AM, Tenex 1 BID. No Family history of Tourette’s or psychosis. Mother had panic attacks for a while after she was diagnosed with breast cancer (has been in remission for 3+ years) and has very mild checking compulsions. MAT. Grandfather was alcoholic, recovered for many years at time of death. Other than that, no significant family history. The child had a meconium birth, was in ICU for several days with low blood sugar and lethargic, but went home soon after without problems. He was colicky, also very observant and alert, didn’t like to snuggle. Had normal milestones. Had recurrent otitis media but no tubes. Had one incident of febrile seizure. His family is very nice and there has been no hint of family problems.
My diagnosis was complex-partial seizures, some hypnogogic phenomenon, bipolar disorder, wilson’s disease, schizophrenia, other metabolic disease. I immediately referred him to a neurologist. His brain MRI was normal, EEG sleep-deprived x 2 normal; smac, tft’s, heavy metals, serum ceruloplasmin, CBC, UA normal. Serum copper was the upper limit of normal. He denies drop attacks, catalepsy, cataplexy and so does mother. He has been on Orap and Risperdal; they were ineffective and made him very tired.
What I’ve done medication-wise is taper off Zoloft in case it was precipitating a manic episode and give Stelazine 2 mg HS for 1 week, which caused a little sedation and no improvement. Stelazine 4 mg HS caused immediate and dramatic shuffling, stumbling, dizziness, crying and sore muscles and a dramatic reduction in tics. I stopped stelazine and decided to pursue the bipolar theory. I restarted Zoloft 100 mg/day since he was having crying spells even though I know that could have been from the reaction to Stelazine. I added Depakote up to 250 mg BID and am awaiting a serum level.
He has only been on the Depakote six days and he says the monsters don’t talk as much and he sees them a little less frequently. His parents are naturally very upset. I’ve told them I’m puzzled because he doesn’t have any risk factors for psychosis. I suggested that they freely discuss his experiences with him and to suggest he try to pay attention to something else if he sees or hears the monsters.
Can you refer me to someone who sees large numbers of Tourette’s kids so that I may discuss the case further? Can you add to my differential diagnosis? Can you suggest other ways I can support the patient and his family while the investigation continues?
Wow! That’s a very complicated case! I commend you on your thorough work up and differential diagnosis. Since I don’t treat children, I will certainly suggest someone in the Tourette’s area who might be worth consulting. But I will also offer some thoughts about the differential diagnosis and possible treatment, family support, etc.
First, on a theoretical note, it is interesting that Tourette’s, OCD, and schizophrenia have all been associated with basal ganglia abnormalities of one sort or another. (For a nice review of imaging studies, see the American Psychiatric Press Textbook of Neuropsychiatry, 3rd edition, edited by Yodofsky and Hales, chapter 9 by Kotrla). In at least one PET study of schizophrenia, hallucinations were correlated with metabolism in the striatum. Despite the negative MRI, it is possible that this boy has some abnormal function in the basal ganglia that might show up on PET or SPECT, and which might be related to both the Tourette’s and the recent psychotic-like phenomenon.
However, I am not quite sure about these green monsters wearing rat skins. My first thought, like yours, upon reading of the bad smells, was to consider temporal lobe epilepsy (“uncinate fits”). However, the florid and melodramatic content of the hallucinations as well as the variability of the “smells” make me wonder about – for lack of a better term – a “hysterical” etiology, or else a factitious disorder. (I am assuming there is no reason to suspect malingering.) I suppose I’d include atypical dissociative disorder in the differential, though I would have expected some history of abuse. And yet, you say there isn’t any hint of any family problems, so that does move me back to considering schizophrenia as a possibility. But there, too, there seems little to go with the diagnosis; i.e., there is at least semi-intact reality testing, no gross social impairment, etc.
While the negative EEGs do not rule out TLE, they certainly don’t make it very likely; I suppose you could do 24-hour EEG monitoring, but I suspect this will turn up very little. Another possibility: could there have been some kind of drug-drug interaction between guanfacine (Tenex) and Zoloft? This seems very unlikely, though, since he had been stable on this regimen for four months before the hallucinations (or maybe, pseudohallucinations?) began. There have been a few case reports of SSRIs worsening or precipitating psychotic symptoms, but very rarely (in fact, there is evidence from Italian research that SSRIs may have antipsychotic properties).
I did not hear much in the history that would suggest bipolar disorder to me, absent clear signs of hypomania or mania. And the family history seems negative for bipolarity. So – I come back to an hysteriform or factitious disorder as a likely possibility, but I do not want you to assume this is the case at all! That he has had a modest improvement on valproate may be due to general sedating effects; treatment of a subictal disturbance (the “cerebral dysrhythmias” discussed by some neuropsychiatrists); or treatment of a highly atypical psychotic/affective disturbance.
I suppose I would also include atypical panic attacks in the differential (which, by the way, may be associated with epileptiform like findings on EEG). Very rarely, atypical migraine phenomena can present with bizarre visual hallucinations or illusions (e.g., micropsia, macropsia) but this seems unlikely in the absence of any other migraine-like symptoms. It would be interesting to see if you get a good dose-response curve as the valproate level goes up, or whether adjunctive gabapentin or lamotrigine would be of help. I also wonder how a trial of low-dose haloperidol might work, if it hasn’t been tried. OF course, if this is hysteriform, I might consider other options like hypnosis and amytal interview, but the legal pitfalls with these in the current litigious atmosphere would make me hesitant.
I hope you’ll pass on some follow-up on this difficult case!
He knows everything about medications – to which pharmacological group the drug belongs, what components are included in its composition, how it differs from its analogs, what indications, contraindications, and side effects remedy has. John is a real pro in his field, so he knows all these subtleties and wants to tell you about them.